Hail, Humboldt
- When
- July 6, 3:00 PM CST
- Where
- Humboldt County, 1.71 mi NE of Bode
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 42.890, -94.260
Shredded leaves with some dented cars occurred.
Increasing warm and moist air into Iowa, along with a shortwave arriving into the afternoon to evening and developing LLJ led to the development of areas of showers and thunderstorms. Favorable shear and instability parameters overhead led to at least a few severe thunderstorms, generally occurring over northern into parts of central Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Increasing warm and moist air into Iowa, along with a shortwave arriving into the afternoon to evening and developing LLJ led to the development of areas of showers and thunderstorms. Favorable shear and instability parameters overhead led to at least a few severe thunderstorms, generally occurring over northern into parts of central Iowa. In particular, Humboldt county down to Story county experienced severe hail ranging between 1-1.5 inches, largest in the town of Bode, as well as thunderstorm wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 6, 12:36 PM CST, 2 hours 24 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 136 PM CDT Sat Jul 6 2024 .KEY MESSAGES... - Scattered showers/storms tonight through Monday - Seasonal Temps Through Next Friday - Western Ridge Builds East Late in Period && .DISCUSSION... Issued at 135 PM CDT Sat Jul 6 2024 .Short Term /Tonight through Sunday Night/... Confidence Short Term: Medium to High Rather weak summer synoptic flow over the region early today. Northern stream wave and developing Lee side trough expected to approach the area slowly by this evening. Currently, a broken area of convection has fired over central/northeast Nebraska in zone of warm air advection. Aloft we continue to see the large +15C pool of moisture now more confined to the southwestern states and the deep south up to New England. Though we remain in westerly flow this morning, southerly flow will return both at the surface and aloft this afternoon and evening. This will set the stage for showers and scattered thunderstorms to drift into the region this evening; generally after 8 pm in the west and building east overnight. Parameters for any severe storms still look rather meager with shear under 25kts and a low level jet around 25kts as well. MUCAPE is around 1500 J/kg early on and weakening thereafter. PWATs are expected to increase to 1.25 over the region with a slightly higher max in the south nearing 1.75. Over the south two thirds of the area, warm cloud depths rise to over 11 kft. Models continue to advertise spotty half inch to inch totals in some of the heavier showers/iso storms each period tonight, tomorrow afternoon and tomorrow night. The best chances for any multiple day totals over 2 inches appear to be in the south. HREF output supports spotty 1 to 2 inch totals in the far south for the next 2 days where efficient rainfall processes are more likely. Tonight will see milder temps as overnight mins drop to the lower 60s northwest while the southeast half remains in the mid 60s. Sunday will see similar highs to today, but with the clouds and periods of showers/isolated storms highs will slightly lower. Tomorrow night lows will again range from the lower 60s northwest to the mid 60s south. .Long Term /Monday through Saturday/... Confidence: Medium to High The weak, large scale trough over the central US will not make much progress east through Monday. Consequently, we will continue to be in weak southwest flow aloft. By this time, the deeper moisture and higher PWATs will be shifting east. Though warm cloud depths will be favorable for efficient rainfall, the forcing will be weaker and instability less by Monday afternoon. Generally lingering showers and a few thunderstorms are anticipated east of I35 Monday. Highs Monday will fall within the same range as Sunday; upper 70s to lower 80s across the area. A rather weak synoptic pattern ensues after Monday as the remnants of Beryl track northeast from Texas to northeast AR by 18z Wednesday. With a weak ridge over the Northern Plains and no synoptic system to pull the former hurricane northwest, we will remain out of the plume of moisture it will pull through the lower Mississippi River Valley to Ohio Valley by Thursday. Over Iowa, we will be generally be recycling boundary layer moisture from night to day. It looks more likely that early morning fog/thick dew will be replaced by afternoon cumulus and from time to time partly sunny to mostly cloudy conditions. Isolated airmass thunderstorms may also occur Wednesday and Thursday afternoon. Highs will remain range bound in the lower to mid 80s with dewpoints in the lower to mid 60s. Looking out to the end of the workweek and into the weekend, the strong H500 ridge over the western states will slowly begin a shift eastward. This will increase temps/thickness aloft and result in a warming trend by Saturday. Also, with the transition to a more southwesterly flow aloft, we should see lessening chances of late day showers or isolated storms. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1233 PM CDT Sat Jul 6 2024 Few concerns through 00z; then -SHRA/VCTS drifting east through 06z with pockets of -TSRA through 12z. Cigs expected to lower to MVFR from 10 to 12z north sites FOD/MCW/ALO but remain VFR in the south. Lingering -SHRA/VCSH expected 12z to 18z with light winds continuing. /rev && .HYDROLOGY... Issued at 135 PM CDT Sat Jul 6 2024 With spotty rainfall and generally the chances for any isolated, heavier totals through Monday across the south, we will continue to see gradual improvement across the current flooded basins. Other than some localized urban issues, should a quick 2 or more inches occur in the next 48 hours south of I80, the remainder of the region should be fine. Previous discussion from 400 am CDT Sat Jul 6 2024 Not a whole lot of change with regards to the river flooding with continued gradual improvement as stages continue their slow fall. There may be some localized bumps over the next couple of days with the convection, but widespread renewed river flooding is not forecast at this point. The heaviest rainfall during this time is expected in southern Iowa tonight where moisture transport is focused on the nose of the low level jet. PWATS increase to around 1.5" or so with decent warm cloud depth leading to efficient rainfall. Localized 2+" amounts are possible but as mentioned above, the maturing crops will help slow down the runoff and limit the overall potential. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...REV AVIATION...REV HYDROLOGY...REV/Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 317 PM CDT Sat Jul 6 2024 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-072030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 317 PM CDT Sat Jul 6 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There will be chances for thunderstorms across the north or west this afternoon, and across the area tonight. A few storms may be strong to severe with wind and hail west during the evening. Locally heavy rains are possible across the southwest and south as well. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for a few thunderstorms linger into Sunday and Monday, but the severe weather potential is low. There are only a few spotty chances for storms next week as well, and the severe weather potential remains low through that time. .SPOTTER INFORMATION STATEMENT... Spotters may be needed briefly later today and this evening.
Special Weather Statement
National Weather Service Des Moines IA
353 PM CDT Sat Jul 6 2024
IAZ024-062130-
Humboldt IA-
353 PM CDT Sat Jul 6 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HUMBOLDT COUNTY THROUGH
430 PM CDT...
At 353 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Humboldt, or 8 miles northwest of Dakota City,
moving southeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Dakota City, Humboldt, Livermore, Bode, Rutland, Bradgate, Ottosen,
Hardy, Frank A Gotch State Park, and Humboldt Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4285 9401 4264 9415 4265 9423 4277 9444
4278 9444 4291 9436 4291 9429
TIME...MOT...LOC 2053Z 296DEG 7KT 4281 9431
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JimenezThe Des Moines radar (KDMX), 136 km away, was scanning. The volume nearest the first event began at 21:00 UTC.
6 hail, 4 thunderstorm wind. Local standard time, as filed.
Shredded leaves with some dented cars occurred.
Power pole down just north of Bode on 120th street. Time of occurrence estimated from radar.
Trained spotter report of 1.5 inch sized hail in Bode.
Healthy 6-inch diameter tree branches broken.
Report via social media of 1-inch hail.
Via WHO-TV of 1.5-inch hail in Eagle Grove. Time of occurrence estimated from radar.
Public report of 1.25-inch hail 2 miles SE of Woolstock.
Estimated winds of 50-60 mph and pea sized hail. Time of occurrence estimated from radar.
MPING report of 1-inch hail. Time of occurrence estimated from radar.
Several tree limbs down with the biggest being 15 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199311, 1199313, 1199314, 1199315, 1199316, 1199318, 1199319, 1199320, 1199321, 1199322.